Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Oct, 1969, Volume 37, Issue 4

Behavior Towards Risk with Many Commodities<660:BTRWMC>2.0.CO;2-M
p. 660-667

Joseph E. Stiglitz

This paper investigates the restrictions on the indifference map that are implied by alternative assumptions about consumer behavior under uncertainty and, conversely, the restrictions on consumer behavior under uncertainty that are implied by alternative assumptions about the indifference map. It is shown, for instance, that if the individual is to be risk neutral at all incomes and price ratios in a given neighborhood, the income-consumption curves must be linear, and if all income-consumption curves are linear, there exists a cardinal representation of utility which is linear in income. The cases of constant relative risk aversion, constant absolute risk aversion, and quadratic utility functions are also investigated.

Log In To View Full Content

Journal News